Nevada, 2025

High Wind in Nevada, May 17, 2025

May 17, 2025 · NWS LKN · 1 event in 1 county or zone

S. providing additional isolated rain/thunderstorms with strong gusty winds, and cold temperatures dropping snow levels, accumulating snow on mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Cold front system moved across the western U.S. providing additional isolated rain/thunderstorms with strong gusty winds, and cold temperatures dropping snow levels, accumulating snow on mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at May 17, 2:10 AM PST, 8 hours 23 minutes earlier. Its key messages:

  • * A few strong thunderstorms today * Robust, gusty northwest winds Sunday * Slick roads over passes and summits possible Sunday and Sunday night * Widespread freezing temperatures Sunday night
Area forecast discussion, May 17, 2:10 AM PST, 8 hours 23 minutes before
Area Forecast Discussion
National Weather Service Elko NV
310 AM PDT Sat May 17 2025

.KEY MESSAGES...

 * A few strong thunderstorms today

 * Robust, gusty northwest winds Sunday

 * Slick roads over passes and summits possible Sunday and
   Sunday night

 * Widespread freezing temperatures Sunday night

&&

.SYNOPSIS...Cold front accompanied by rain showers and
thunderstorms continue to move into the forecast area today,
exiting Sunday. Widespread accumulating rainfall and high
elevation snowfall are expected. Elevated winds also present thru
Sunday. Fairer weather next week with mostly dry conditions by
Monday and typical afternoon breezes along with a warming trend
thru the week.

&&

.DISCUSSION...Today through next Saturday

Upper trof and attendant surface cold front continue to progress
thru the forecast area today from the northwest. Showers and
isolated thunderstorms will be present across the region and
accumulating rainfall and high elevation snowfall are expected.
Showers begin to dissipate from northwest to southeast tonight.
Main push of showers exits the forecast area to the southeast
Sunday morning though light showers will linger across the
eastern half of the forecast area thru the day Sunday before
trending dry during the evening. The typical thunderstorm hazards
of lightning, small hail, and gusty and erratic outflow winds
will be present. Valley accumulations range from around 0.10 to
0.25 inches on the low end to between 0.50 and 0.75+ inches on the
high end. The lower end totals will be situated across northern
Nye and most of Humboldt County with the higher end totals focused
across Elko and White Pine Counties. An effect of the upper trof
continuing to deepen as it moves thru the Great Basin.
Subsequently producing enhanced frontogenesis along the cold front
with frontal dynamics becoming more favorable by the time the
front reaches the eastern half of the forecast area. This paired
with an upper perturbation clipping northeast Nevada Sunday as it
moves from northwest to southeast within the mean upper flow, will
help to keep showers in the forecast thru Sunday as alluded to
earlier. Snow levels look to lower to around 5500 feet across
northern Nevada by sunrise Sunday as a much cooler post frontal
air mass inundates the area. Snow levels not expected to drop to
5500 feet across central Nevada until Sunday night. Not expecting
any significant snowfall accumulation across the valleys and pass
routes will be hard pressed to see slush or light snow
accumulations given this being a late season event and soil
temperatures now warmer. Any roadway accumulations will likely be
snowfall rate driven with a period of heavier snow needed.

Winds generally breezy today and tomorrow with gusts 20 to 30 mph
today, 30 to 40 Sunday. the northeast quadrant of Elko County to
observe gusts close to 45 mph Sunday. Southwesterly breezes along
the leading edge of the front will shift northwesterly post
frontal. Winds ease during the overnights. Daytime high
temperatures today reside in the upper 50s to upper 60s with
overnight lows in the upper 20s to upper 30s. Cooler Sunday under
the post frontal air mass with daytime high temperatures in the
low 50s to low 60s. Diminishing clouds late Sunday night and early
Monday morning put temperatures around sunrise Monday widespread
in the mid 20s to mid 30s for most valley locations, low 20s in
the typical colder spots.

A dry northwesterly flow aloft sets up over NV Monday with high
temperatures rising up into the 60s, which will be 5-8 degrees
warmer than highs on Sunday. By Tuesday the northwesterly flow
aloft backs to a westerly direction while high pressure slowly
builds up from the south. Highs trend another 10 degrees warmer
Tuesday afternoon with most locations a couple degrees above
normal. Tuesday night trough energy moves in off the Pacific NW
coast. By Wednesday afternoon the trough shifts inland extending
south into northern CA. With the approaching trough to our west,
an even warm southwesterly flow aloft sets up across NV sending
afternoon highs up another 5-8 degrees. Wednesday night the
southern edge of the passing trough clips northern NV, however
conditions remain dry across the CWA. Not much change in the
weather Thursday and Friday with high temperatures remaining in
the upper 70s to mid 80s, along with overnight lows ranging from
mid 40s to mid 50s.

&&

.AVIATION...Prevailing VFR conditions expected for the next 24
hours. That said, showers and thunderstorms are anticipated around
all sites and direct passage over terminals will likely lead to
short-lived worsening of conditions below VFR conditions. Strong
winds are also possible with thunderstorms, and prevailing gusty
winds are expected at all sites except KEKO.

&&

.FIRE WEATHER...Cold front moving in from the northwest brings
widespread precipitaton and wetting rains, as well as breezes.
Precipitation continues to spread from northwest to southeast
across the forecast area this morning, reaching zone 425 by late
morning. Activity begins to dissipate from northwest to southeast
tonight. Thunderstorm development expected to continue as the day
moves on with a handful of cloud to ground strikes already
observed in zone 437 early this morning. Thunderstorm coverage
looks to be mostly isolated in nature with scattered to numerous
showers present. Lingering rain and snow showers are anticipated
to persist for zones 438, 469, 470, and 425 until early Monday
morning as an additional upper perturbation clips northeast
Nevada, moving in from the northwest. West- southwesterly surface
winds this morning become breezy and shift northwesterly thru the
day as the leading edge of the cold front moves thru. Gusts look
to be 20 to 30 mph. Winds ease Saturday evening but will be
elevated Sunday with northwesterly breezes gusting 30 to 40 mph.
Strongest winds Sunday reside in the northern halves of zones 469
and 470 where gusts 45+ mph are possible. Winds again ease Sunday
evening. Dry northwesterly upper flow over the state early next
week with flow turning westerly by mid week. Main item of note
early next week will be afternoon breezes with gusts generally
around 25 mph. Decreasing minimum afternoon RH values each day
early next week as well with minimum values around 15% or less
across all zones by Wednesday.

&&

.LKN Watches/Warnings/Advisories...
None.

&&

92/96/94/92

In the hours before

Special weather statement, May 17, 10:24 AM PST, 9 minutes before
Special Weather Statement
National Weather Service Elko NV
1124 AM PDT Sat May 17 2025

NVZ030-036-171900-
Humboldt County NV-
Northern Lander County and Northern Eureka County NV-
1124 AM PDT Sat May 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HUMBOLDT AND
NORTHERN LANDER COUNTIES THROUGH NOON PDT...

At 1123 AM PDT, Doppler radar was tracking a strong thunderstorm near
Valmy, moving east at around 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Valmy around 1130 AM PDT.

Other locations impacted by this storm include Lone Tree Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4065 11728 4083 11734 4094 11694 4075 11686
TIME...MOT...LOC 1823Z 254DEG 30KT 4076 11722

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Humboldt

When
May 17, 10:33 AM PST to 11:33 AM PST
Where
Humboldt forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

Station (KWMC) Winnemucca Airport, Elevation 4301 ft.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2025Every state in 2025This day in weather historyWarnings in Nevada, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251474.